Loss of reactivity in intravitreal anti-VEGF therapy: tachyphylaxis or tolerance?
- Correspondence to Dr Susanne Binder, Department of Ophthalmology, Rudolf Foundation Clinic, The Ludwig Boltzmann Institute for Retinology and Biomicroscopic Laser Surgery, The Vienna Retina Centre, A 1030 Vienna, Austria;
- Accepted 20 November 2011
Tachyphylaxis and the development of drug tolerance have both long been described as phenomena causing reduced drug efficacy. But is there a difference between the two?
Tachyphylaxis can develop quite quickly when drugs are used repeatedly over a short period, with no response occurring when the dosage is increased. However, efficacy can be restored if the medication is stopped for a short while.
In contrast, tolerance is characterised by a slow loss of efficacy over time. The effect of the drug can be improved if the dosage is increased or given over shorter time intervals, but efficacy is not restored if the treatment is halted temporarily.1
In the literature both words are used synonymously, for example in relation to anti-TNF-α biopharmaceuticals (infliximab) in chronic inflammatory diseases (including rheumatoid arthritis) where immunogenicity is suspected.2 In diabetes research where rapid tachyphylaxis at the level of gastric nervous activation was described3 and during treatment with salmeterol (a bronchodilator for chronic obstructive pulmonary disease), β2-receptor down-regulation was assumed to be a causative factor.4 Furthermore, tachyphylaxis is known to occur with chronic aerosol use in patients with asthma,5 and with drugs used for analgesia and anaesthesia.6
In the ophthalmic literature, tachyphylaxis/tolerance is reported with the …